Maryland, 2002

Hail in Maryland, May 31, 2002

May 31, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with large hail moved through Anne Arundel County between 5:30 and 6:30 PM EDT. Quarter sized hail was reported in Millersville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with large hail moved through Anne Arundel County between 5:30 and 6:30 PM EDT. Quarter sized hail was reported in Millersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 4:45 PM EST, 21 minutes earlier.

Area forecast discussion, May 31, 4:45 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT FRI MAY 31 2002

UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED
SVR WORDING IN WATCH ZONES.  REST OF FCST UNCHANGED.

MMARGRAF

...PREVIOUS AFD FROM 240 PM...

SHORT RNG...
CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF
CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S
QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID
LVL FLW.

THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM
BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS
STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU
TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO
FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS
TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS
IN PLACE THRU AT LEAST MIDNGT.

DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA
TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY.
OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED.

HTS

SAT NIGHT THRU NEXT FRI...

UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE
SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU
THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW
FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR
THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON.
THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT
WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND
ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS
KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF
NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL
SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH
PRES FOR NEXT FRI.

ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS
W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX
HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS
FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY
HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE
DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM.

PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH
NEAR 90F MOST AREAS AND WILL GO WITH THAT.

INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL
ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY
MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE
SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND
INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON
THU AHD OF APPROACHING CDFNT. DRY FRI.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 11:15 AM EST, 5 hours 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-312130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1215 PM EDT FRI MAY 31 2002

THE STORM PREDICTION CENTER HAS OUTLOOKED MARYLAND... WASHINGTON
DC... NORTHERN VIRGINIA... AND EASTERN WEST VIRGINIA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT FROM THE NORTHWEST.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT.
SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS OVER 50
MILES PER HOUR AND HAIL.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

HTS
Special weather statement, May 31, 5:02 PM EST, 4 minutes before
VAZ055>057-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
602 PM EDT FRI MAY 31 2002

...STRONG THUNDERSTORM WILL MOVE THROUGH THE NORTHERN PIEDMONT OF
VIRGINIA...

AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOKSTOWN IN SPOTSYLVANIA COUNTY. THIS
STORM WAS MOVING SOUTHEAST AT 30 MPH. TORRENTIAL RAIN...WIND GUSTS
IN EXCESS OF 40 MPH AND SMALL HAIL WILL ACCOMPANY THIS STORM AS IT
CROSSES EASTERN SPOTSYLVANIA...SOUTHERN STAFFORD AND SOUTHERN KING
GEORGE COUNTIES.

THE CITY OF FREDERICKSBURG WILL BE IN THE PATH OF THIS STORM.

TAKE SHELTER IF YOU WILL BE IN THE PATH OF THE STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anne Arundel

When
May 31, 5:06 PM EST
Where
Anne Arundel County, Millersville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -76.667

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297995.